Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 4, 2020, 3:29 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 3:29 PM MDT (21:29 UTC)
- Expired
- Jun 4, 2020, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
406
WUUS55 KCYS 042129
SVRCYS
NEC013-045-042200-
/O.NEW.KCYS.SV.W.0028.200604T2129Z-200604T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
329 PM MDT Thu Jun 4 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Box Butte County in the Panhandle of Nebraska...
Southeastern Dawes County in the Panhandle of Nebraska...
* Until 400 PM MDT.
* At 329 PM MDT, a severe thunderstorm was located near Box Butte
Dam, or 21 miles southwest of Hay Springs, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Box Butte Campground and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 10318 4261 10313 4258 10277 4245 10277
4244 10275 4229 10274
TIME...MOT...LOC 2129Z 284DEG 41KT 4250 10302
HAIL...1.25IN
WIND...60MPH
$$
Trudel2 follow-up statements
882
WWUS55 KCYS 042139
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Thu Jun 4 2020
NEC013-045-042200-
/O.CON.KCYS.SV.W.0028.000000T0000Z-200604T2200Z/
Box Butte NE-Dawes NE-
339 PM MDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES...
At 339 PM MDT, a severe thunderstorm was located 10 miles east of Box
Butte Dam, or 17 miles southwest of Hay Springs, moving east at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Box Butte and southeastern Dawes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 10303 4260 10302 4258 10277 4245 10277
4244 10275 4229 10274
TIME...MOT...LOC 2139Z 284DEG 41KT 4247 10287
HAIL...1.25IN
WIND...60MPH
$$
Trudel061
WWUS55 KCYS 042153
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
353 PM MDT Thu Jun 4 2020
NEC013-045-042203-
/O.EXP.KCYS.SV.W.0028.000000T0000Z-200604T2200Z/
Box Butte NE-Dawes NE-
353 PM MDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4242 10303 4260 10302 4258 10277 4245 10277
4244 10275 4229 10274
TIME...MOT...LOC 2153Z 284DEG 41KT 4243 10267
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM MDT, 54 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 235 PM MDT Thu Jun 4 2020 .SHORT TERM...(This evening through Saturday) Issued at 159 PM MDT Thu Jun 4 2020 Late morning cumulus clouds started to develop around 17Z across the Albany County and Laramie Range. This trend of building Cu will continue throughout the day as diurnal heating continues to surge across the region. Additionally, light showers and some weak thunderstorm occurred after 18Z. Afternoon high temperatures should approach the low 80s out west in Carbon County and increase for daytime maximums further to the east, especially east of the Laramie Range along the high plains. Wouldn't be surprised to see a few 90+ degree readings in Goshen County near Torrington and across the Panhandle. With that heating also increases the chance for continued afternoon showers to develop from towering Cu. A ripple in the semi-zonal flow aloft in the form of a weak shortwave will assist with steepening lapse rates this afternoon. As the temperature gradients increase from the surface to upper levels, the winds will also begin to increase. 700mb wind speeds of 40-50 knots will spread over the area, especially to the western edge of our CWA along northern Carbon and Albany County. The reason this is mentioned, is due to the upper level soundings. Conditions with inverted-V soundings will be present, and the DCAPE values are 1000+ J/kg for this afternoon. Needless to say, it won't take much for the rain showers to assist with mixing those high winds down to the surface and causing some very gusty wind conditions for our region. Shortly after 19Z, the I-80 corridor has already seen several readings between 50-60mph for wind gusts. The Day 1 SPC outlook has us at a Marginal Risk for our eastern portion of the CWA which includes the western NE Panhandle. The main hazards will be lightning and strong, gusty winds with any weak thunderstorm development. Not all that impressed with the atmospheric forecast conditions over the area, so hail should not be larger than up to dime sizes. Very warm temperatures in the melting layer would quickly melt hail that falls from the cloud bases this afternoon. Dominant atmospheric cap in the lower levels on Friday will inhibit widespread convection growth across the region despite the semi-stationary frontal boundary lifting from the Laramie Range eastward throughout the course of the day. Nonetheless, showers and an isolated thunderstorm is possible by the afternoon east of the Laramie Range. The next weather system to affect the region will come from the California coastline and bring a good amount of subtropical moisture with it. The upper level low will propagate east and then NNE toward the intermountain west region. As it does so, the expectation is for it to bring a decent amount of rainfall to the western CWA and the potential for widespread convection east of the Laramie Range into the Panhandle. We will need to monitor this weather system closely as it approaches the next 48 hours. SPC has already proceeded to issue a Day 3 Marginal/Slight for our CWA, with the Enhanced not too far away from our northern regions of forecast coverage. A slower track of the upper level low, more southern trajectory, or even a more due north trajectory from the 4 corners region could change the Slight Risk mention of severe weather for the area. .LONG TERM...(Sunday through Wednesday) Issued at 225 AM MDT Thu Jun 4 2020 Chances for showers and a few storms will linger Sunday and Monday as an upper trough initially over the western CONUS moves slowly eastward and weakens. Warm across the CWA Sunday then a cold front looks to move across early Monday bringing a pretty good cooldown. Scattered showers continuing Monday into Monday night as the upper trough axis moves across. Mainly dry Tuesday and Wednesday with a gradual warming of temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1114 AM MDT Thu Jun 4 2020 VFR conditions expected through this afternoon and evening with scattered showers developing along and east of the Laramie Range. KCDR and KAIA are the terminals most likely to see thunderstorms nearby, however coverage will be isolated. Erratic, gusty winds will be possible with vicinity showers through this evening. A cold front will drop south across the Nebraska Panhandle after midnight bringing the possibility of MVFR ceilings early Friday morning, especially for KCDR and KAIA. && .FIRE WEATHER... Issued at 159 PM MDT Thu Jun 4 2020 A very windy afternoon is expected for our western regions in Carbon and Albany County. Mesonet data has already recorded wind gusts up to 60mph+. High based thunderstorms are likely across areas east of the Laramie Range and Panhandle. Cold front will pass through the region changing winds to the NE in our northern zones tonight and help RH values elevated. Dry showers/t-storm possible on Friday, before we have a high likelihood of wetting rains on Saturday. && .HYDROLOGY... Issued at 159 PM MDT Thu Jun 4 2020 Warm temperatures will assist with mountain snowmelt the next couple of days. Overnight lows above freezing through Saturday coupled with a high chance of rainfall will continue this trend. River and streams may see a temporary rise because of the snowmelt from warm temperatures and rainfall. This will be brief however, as a cold front will cause temperatures to decrease significantly across the higher elevations and limit snowmelt that may still be in place for elevations above 10,000 feet. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...RE AVIATION...MB FIRE WEATHER...BW HYDROLOGY...BW
Hazardous weather outlook, Jun 4, 1:37 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 137 PM MDT Thu Jun 4 2020 WYZ101>119-051945- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 137 PM MDT Thu Jun 4 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered high-based showers and isolated thunderstorms are expected this afternoon. Although rain will be light or moderate at times, strong gusty winds up to 60 mph are expected with this activity until this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Increased chances for showers and thunderstorms are expected Saturday as a low pressure system tracks from the desert southwest into western Wyoming. This low will bring increased subtropical moisture into the area for widespread moderate rainfall across our western mountains and the possibility of severe thunderstorms along and east of the Laramie Range. Moderate to heavy rain in the mountains may accelerate snowmelt and lead to rapid rises to headwaters and streams flowing out of the Snowy and Sierra Madre Ranges. Flash flooding is possible...campers and hikers in the Snowy and Sierra Madre Ranges need to be especially aware Saturday afternoon and evening. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-051945- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 137 PM MDT Thu Jun 4 2020 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered high based thunderstorms are possible across the Nebraska Panhandle for a few hours this afternoon. These storms will be high based with the main hazard being strong downburst winds to 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Severe thunderstorms are possible Saturday afternoon and evening as a low pressure system tracks into western Wyoming. Large hail...damaging downburst winds and heavy rainfall leading to areas of flash flooding are all possible. A Slight Risk area has been identified for the Nebraska Panhandle Saturday afternoon through the evening hours. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 4, 2:19 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 219 PM MDT Thu Jun 4 2020 WYZ110-050015- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 219 PM MDT Thu Jun 4 2020 Very strong sustained winds, and wind gusts up to 60mph are expected along the I-80 corridor east of Rawlins and spreading to the regions west of the city of Laramie. Areas that include Halleck Ridge, Elk Mountain, and Arlington will continue to see these wind gusts occur through the early evening hours. High profile, lightweight vehicles will be prone to the crosswinds from the southwest in the wind prone areas along I-80.
Local storm report, Jun 4, 2:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
06/04/2020 M59 MPH CARBON WY MESONET
HALLECK RIDGE I-80 MESONET SITE, SUSTAINED
WIND 44MPH, WIND GUSTS UP TO 59MPH.
&&
BMWLocal storm report, Jun 4, 2:40 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
06/04/2020 M63 MPH CARBON WY MESONET
HALLECK RIDGE I-80 MESONET SITE SUSTAINED
WIND OF 49MPH, WIND GUST OF 63MPH.
&&
BMWSpecial weather statement, Jun 4, 2:46 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 246 PM MDT Thu Jun 4 2020 NEZ002-095-042130- Dawes NE-North Sioux NE- 246 PM MDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 330 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near Chadron Campground, or 11 miles southwest of Chadron, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crawford, Red Cloud Campground, Fort Robinson Campground, Chadron Campground, Fort Robinson and Chadron St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4252 10353 4275 10353 4277 10277 4251 10278 TIME...MOT...LOC 2045Z 273DEG 32KT 4268 10310 Trudel
Local storm report, Jun 4, 2:55 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL CHADRON STATE PARK 42.70N 103.04W
06/04/2020 M0.75 INCH DAWES NE TRAINED SPOTTER
&&
WMSpecial weather statement, Jun 4, 3:21 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Thu Jun 4 2020
NEZ002-003-042145-
Box Butte NE-Dawes NE-
321 PM MDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 22 miles southwest of Hay Springs, moving east at
45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Box Butte Campground and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4240 10319 4262 10314 4262 10278 4260 10277
4245 10277 4244 10275 4230 10275
TIME...MOT...LOC 2120Z 275DEG 37KT 4249 10305
TrudelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:17 PM MDT | Special Weather Statement | CYS | Banner, Kimball, Scotts Bluff | 88 min |
| Jun 4, 1:58 PM MDT | Special Weather Statement | CYS | Dawes | 47 min |
| Jun 4, 2:13 PM MDT | Special Weather Statement | CYS | Box Butte | 47 min |
| Jun 4, 2:46 PM MDT | Special Weather Statement | CYS | Dawes | 44 min |
| Jun 4, 3:21 PM MDT | Special Weather Statement | CYS | Box Butte | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.